Gynuity Health Projects

Resources

Profound Hyperthermia After Postpartum Rectal Misoprostol Administration

BACKGROUND:
Misoprostol, a synthetic prostaglandin E1 analog, is commonly used for treatment and prevention of postpartum hemorrhage. Known side effects include transient hyperthermia, chills, nausea, vomiting, and diarrhea.

CASE:
After a precipitous vaginal delivery complicated by postpartum hemorrhage (600-mL blood loss), a healthy 21-year-old multiparous patient received 800 micrograms rectal misoprostol. Within 30 minutes, she developed rigors, severe hyperthermia (41.5°C [106.7°F]), tachycardia (170s), and transient encephalopathy. Antibiotics and a cooling protocol were initiated in the intensive care unit. Her abnormal vital signs resolved 7-8 hours later. Extensive workup was negative.

CONCLUSION:
It is important to consider misoprostol toxicity in postpartum hyperthermia, rigors, and tachycardia. Misoprostol should be used judiciously given a lack of evidence for its effectiveness and its potential for serious side effects.

Access the abstract here.